Tornadoes · United States · Iowa · 2004
F0 tornado, Protivin, Iowa, July 5, 2004
This F0 tornado ran 0.2 miles across Howard County on July 5, 2004, touching down at 5:40 PM CDT and reaching 20 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- July 5, 2004
- Touchdown
- 5:40 PM CDT (22:40 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Howard County
- Touchdown point
- 43.230, -92.130
- Lift-off point
- 43.250, -92.150
- Record number
- 1419
What the Weather Service recorded
A couple of tornadoes touched down briefly, one of which hit a barn that housed turkeys near Protivin (Howard County). The other tornado touched down in a corn field just north of Arlington (Fayette County).
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:52 UTC | 23:30 UTC | Tornado Warning | ARX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:21 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at Jul 5, 3:43 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 5, 3:43 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
343 PM CDT MON JUL 5 2004
.SYNOPSIS...
VISIBLE AND WATER VAPOR IMAGERY SHOWS A RATHER VIGOROUS MESOSCALE
CONVECTIVE VORTICITY OVER WESTERN IOWA. THIS SYSTEM WAS A BYPRODUCT
OF THE THUNDERSTORM COMPLEX THAT DEVELOPED ACROSS NEBRASKA AND
KANSAS LAST NIGHT. A SURFACE LOW HAS DEVELOPED TODAY JUST WEST OF
DES MOINES. MEANWHILE...ANOTHER SURFACE CIRCULATION CAN BE SEEN IN
THE SURFACE DATA JUST WEST OF CEDAR RAPIDS IOWA. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN AND WESTERN IOWA.
.SHORT TERM...THROUGH THURSDAY
HEAVY RAIN TONIGHT AND MUCH BELOW MAXIMUM TEMPERATURES ON TUESDAY
AND WEDNESDAY ARE THE MAIN FORECAST CONCERNS WITH THIS FORECAST
PACKAGE.
THE JULY 5TH 12Z SHORT TERM MODELS HAVE FINALLY CAME TO A GENERAL
CONSENSUS ON THE TRACK OF THE 500 MB VORTICITY AND THE TRACK OF THE
SURFACE LOW. THE MODELS SHOW THAT THE 500 MB VORTICITY MAXIMUM WILL
MOVE NORTHEAST ACROSS OUR FORECAST AREA TONIGHT. AT THE SAME TIME...
STRONG CYCLOGENESIS WILL OCCUR ACROSS NORTHEAST IOWA AND SOUTHERN
WISCONSIN TONIGHT AND TUESDAY MORNING. THIS LOW WILL HAVE PLENTY OF
MOISTURE TO WORK WITH. BOTH THE GFS AND ETA SHOW PRECIPITABLE WATER
VALUES BETWEEN 1.5 AND 2 INCHES. THIS IS 150 TO 200 PERCENT ABOVE
THE NORMAL FOR THIS TIME OF YEAR. IN ADDITION...THE MODELS SHOW A
DEEP WARM CLOUD LAYER UP TO 13,500 FEET. AS A RESULT...THESE SHOWERS
AND THUNDERSTORMS WILL BE RATHER EFFICIENT WITH THEIR PRODUCTION OF
RAINFALL. IN ADDITION...THE MODELS ARE IN VERY GOOD AGREEMENT THAT A
DEFORMATION ZONE WILL SET UP ON THE NORTH AND WEST SIDE OF THE
SURFACE LOW. THE 12Z MODELS SHOWED THAT THIS WOULD OCCUR ACROSS
SOUTHEAST MINNESOTA AND NORTH CENTRAL WISCONSIN. MEANWHILE...THE 18Z
MESO ETA SHOWS THAT THIS DEFORMATION ZONE WILL SET ACROSS NORTHEAST
IOWA AND WEST CENTRAL WISCONSIN. RIGHT NOW IT APPEARS THAT A 1 TO
2 INCH BAND OF RAIN WILL SET UP SOMEWHERE WEST AND NORTH OF ELKADER
IOWA TO WISCONSIN RAPIDS LINE. THE REMAINDER OF THE FORECAST AREA
WILL SEE WIDESPREAD RAINFALLS OF AROUND AN INCH. HOWEVER...A FEW
LOCAL AREAS MAY SEE RAINFALL TOTAL IN THE 3 TO 4 INCH RANGE.
ON TUESDAY AFTERNOON...A 90 KNOT 250 MB JET MAXIMUM WILL ROUND THE
BASE OF AN UPPER LEVEL TROUGH. THE MODELS ARE IN GOOD AGREEMENT THAT
WE WILL SEE 0GOOD UPPER LEVEL DIVERGENCE ACROSS THE AREA. AS A
RESULT...WE WILL SEE THE RE-DEVELOPMENT OF SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS. IN ADDITION...THE CLOUDS WILL KEEP TEMPERATURES
CONFINED TO THE 60S.
ON WEDNESDAY...THE MODELS ARE IN GOOD AGREEMENT THAT A RATHER COLD
UPPER LEVEL TROUGH FOR THIS TIME OF YEAR WILL BE TRANSVERSING THE
UPPER MISSISSIPPI VALLEY. THE 850 TEMPERATURES ON THE ETA WERE 3C
AND 2C ON THE GFS ON WEDNESDAY MORNING. THESE 850 MB TEMPERATURES
WILL GRADUALLY WARM INTO 6C TO 8C RANGE BY WEDNESDAY EVENING.
HOWEVER...WITH EXTENSIVE CLOUD COVER...TEMPERATURES WILL NOT BE ABLE
TO RECOVER MUCH.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
THE MEDIUM RANGE MODELS ARE CONTINUING TO STRUGGLE WITH THE TIMING
OF THE BREAK DOWN OF THE UPPER LEVEL RIDGE ACROSS THE EASTERN UNITED
STATES TOWARD THE END OF THIS WEEK. DURING THE PASS COUPLE OF
DAYS...THE COLD FRONT PASSAGE THROUGH THE REGION HAS WENT FROM
FRIDAY TO NOW SUNDAY. AS A RESULT...I HAVE RAISED TEMPERATURES FOR
FRIDAY AND SATURDAY A COUPLE OF DEGREES WITH THIS FORECAST PACKAGE.
I HAVE ALSO DELAYED THE ONSET OF PRECIPITATION. RIGHT NOW...IT
APPEARS A COUPLE OF MESOSCALE CONVECTIVE COMPLEXES WILL DEVELOP
ACROSS WESTERN MINNESOTA...WESTERN IOWA...AND THE DAKOTAS ON
THURSDAY NIGHT AND FRIDAY. CORFIDI VECTORS SUGGEST THAT THESE
COMPLEXES WILL MOVE NORTH NORTHEAST AND MAY CLIP SOUTHEAST MINNESOTA
AND NORTHEAST IOWA AS EARLY AS FRIDAY. AS A STRONG 500 MB SHORT WAVE
TROUGH MOVES THROUGH SOUTHERN CANADA ON FRIDAY NIGHT...THE COLD FRONT
WILL NUDGE ITSELF CLOSE ENOUGH TO PROVIDE A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE FORECAST AREA FROM FRIDAY NIGHT INTO SATURDAY
NIGHT. THE COLD FRONT WILL THEN MOVE THROUGH THE AREA ON SUNDAY AS
YET ANOTHER 500 MB TROUGH FLATTENS THE UPPER LEVEL RIDGE. AS THIS
FRONT EXITS THE AREA ON SUNDAY NIGHT...THE CHANCE OF PRECIPITATION
WILL FINALLY COME TO AN END.
&&
.CLIMATOLOGY...
WITH HIGH TEMPERATURES RANGING FROM AROUND 60 IN NORTH CENTRAL
WISCONSIN...AND IN THE 60S ACROSS SOUTHEAST MINNESOTA...NORTHEAST
IOWA...AND SOUTHWEST WISCONSIN ON TUESDAY AND WEDNESDAY...SOME
COLDEST MAXIMUM TEMPERATURES MAY BE SET IN OUR AREA. BELOW ARE SOME
OF THE RECORDS THAT MAY BE IN JEOPARDY...
TUESDAY JULY 6 WEDNESDAY JULY 7
AUSTIN, MN* 68 IN 1972 66 IN 1969
CHARLES CITY, IA* 62 IN 1909 64 IN 1922
DECORAH, IA* 63 IN 1920 67 IN 1969
LA CROSSE, WI 62 IN 1920 63 IN 1922
MEDFORD, WI* 63 IN 1920 59 IN 1995
OELWEIN, IA* 69 IN 1972 65 IN 1969
PRAIRIE DU CHIEN, WI* 62 IN 1920 67 IN 1909
ROCHESTER, MN 63 IN 1972 66 IN 1969
SPARTA, WI* 69 IN 1983 68 IN 1995
WINONA, MN* 61 IN 1920 65 IN 1915
* OFFICIAL SITE IS THE COOPERATIVE OBSERVER NOT THE AIRPORT AWOS
&&
.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
WI...NONE.
MN...NONE.
&&
BOYNEHazardous weather outlook, Jul 5, 4:57 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 457 PM CDT MON JUL 5 2004 IAZ008>011-018-019-029-030-WIZ054-061-061100- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD- MITCHELL-WINNESHIEK- 457 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH NORTHEAST IOWA AND SOUTHWEST WISCONSIN TONIGHT. THIS PRESSURE SYSTEM WILL PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA TONIGHT. WITH RESPECT TO SEVERE WEATHER...THERE WILL BE ENOUGH INSTABILITY AND WIND SHEAR FOR A FEW SEVERE STORMS. THE BEST TIME WOULD BE THROUGH 10 PM. THE PRIMARY THREAT WILL BE LARGE HAIL...DAMAGING WINDS... AND POSSIBLY TORNADOES. IN ADDITION...RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES...WITH LOCALLY HEAVIER AMOUNTS...COULD CAUSE RUNOFF PROBLEMS...ESPECIALLY IN URBAN AREAS AND ALONG SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR SHOWERS AND STORMS WILL CONTINUE INTO TUESDAY AS THE LOW PRESSURE AREA MOVES FROM SOUTHERN WISCONSIN INTO MICHIGAN. THE BEST CHANCES FOR SEVERE WEATHER SHOULD REMAIN EAST OF THE AREA. SHOWERS AND STORMS WILL BE POSSIBLE FROM FRIDAY THROUGH SUNDAY AS A SLOW MOVING COLD FRONT AND AREA OF LOW PRESSURE CROSS THE UPPER MIDWEST. NO ORGANIZED AREAS OF SEVERE WEATHER ARE EXPECTED WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. IN ADDITION... RAINFALL REPORTS WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-055-061100- ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA- WINONA- 457 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH NORTHEAST IOWA AND SOUTHWEST WISCONSIN TONIGHT. THIS PRESSURE SYSTEM WILL PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA TONIGHT. RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES...WITH LOCALLY HEAVIER AMOUNTS...COULD CAUSE RUNOFF PROBLEMS...ESPECIALLY IN URBAN AREAS AND ALONG SMALL STREAMS AND CREEKS. WITH RESPECT TO SEVERE WEATHER... INSTABILITY APPEARS TO BE GREATEST SOUTH OF THE AREA...THUS THE BEST CHANCES FOR SEVERE WEATHER WILL BE FURTHER SOUTH AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR SHOWERS AND STORMS WILL CONTINUE INTO TUESDAY AS THE LOW PRESSURE AREA MOVES FROM SOUTHERN WISCONSIN INTO MICHIGAN. THE BEST CHANCES FOR SEVERE WEATHER SHOULD REMAIN EAST OF THE AREA. SHOWERS AND STORMS WILL BE POSSIBLE FROM FRIDAY THROUGH SUNDAY AS A SLOW MOVING COLD FRONT AND AREA OF LOW PRESSURE CROSS THE UPPER MIDWEST. NO ORGANIZED AREAS OF SEVERE WEATHER ARE EXPECTED WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NECESSARY TONIGHT...BUT RAINFALL REPORTS WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE
In the hours before
Local storm report, Jul 5, 5:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
520 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM FUNNEL CLOUD ARLINGTON 42.75N 91.67W
07/05/2004 FAYETTE IA TRAINED SPOTTER
&&
BOYNEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
10.7 hours before the tornado, 214 km from the path. July 5, 2004.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
Minneapolis, MN (KMPX), 00:00Z
1.3 hours after it, 214 km from the path. July 6, 2004.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -43 J/kg
- Surface CAPE
- 78 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
The radar
The La Crosse radar (KARX), 100 km away, was scanning. The volume nearest the touchdown began at 22:38 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:40 UTC | TORNADO | 3 Nw Protivin | Howard, IA | POSSIBLE TORNADO DAMAGED A TURKEY BARN |
| 22:40 UTC | TORNADO | 3 Nw Protivin | Howard, IA | POSSIBLE TORNADO DAMAGED A TURKEY BARN |
| 00:26 UTC | FLASH FLOOD | Wadena | Fayette, IA | RECEIVED 4.50 INCHES |
| 00:26 UTC | FLASH FLOOD | Wadena | Fayette, IA | RECEIVED 4.50 INCHES |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of July 5, 2004
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 5 | 7:34 AM CDT | F1 | Miller, MO | 0.2 | 125 | $50,000 | ||
| July 5 | 7:37 AM CDT | F1 | Miller, MO | 0.2 | 125 | $10,000 | ||
| July 5 | 7:40 AM CDT | F1 | Miller, MO | 0.2 | 125 | $10,000 | ||
| July 5 | 3:50 PM CDT | F0 | Calhoun, IA | 0.2 | 30 | |||
| July 5 | 3:52 PM CDT | F1 | Whiteside, IL | 0.3 | 30 | $10,000 | ||
| July 5 | 6:35 PM CDT | F0 | Fayette, IA | 0.2 | 20 | |||
| July 5 | 8:42 PM CDT | F0 | Madison, IL | 0.1 | 40 | |||
| July 5 | 10:40 PM CDT | F0 | Woodford, IL | 0.1 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.